I had my last chemo infusion on June 11th. Side effects I’m still having:
Eyes watering, especially when I first wake up. This is starting to abate: I no longer have tears streaming down my face every second I’m outdoors. Some women on breastcancer.org have reported that this clears up about 6 weeks after the end of chemo. Apparently it has nothing to do with having no eyelashes.
Weight. I weighed 145 pounds when I started chemo, weigh 143 at the moment. Lowest it got was 138, in April. At the worst of the chemo, I was eating less food by volume (smaller meals), but more calories, because fatty foods were the only ones that still tasted ok.
I wish I’d taken off a few more pounds while it was easier to do so, because I have read that when you’re on Tamoxifen (as I will be for five years, starting around September) you tend to gain weight and it’s very hard to lose. But I’m under orders not to lose weight during radiation, so as not to change the mass of the breast they will be zapping. In fact I’ve already lost a few pounds again since my first radiation pre-visit. I’m not dieting as such – I’ve just returned to my normal, generally healthy eating habits.
Neuropathy. Seems to have plateaued a few weeks before the end of the Taxol treatments, and now may be getting better. Recently I’ve had a lot of new tingling in my feet; I wonder if that’s my nerves recovering from damage. My cheeks (the ones on my face) and sometimes my thighs feel numb or tingly, which I only notice when something touches them, but it’s a weird sensation.
Hot flashes. Ugh. Awful. And I’ll probably have them for years.
Hair. The hair on my head is growing back, so far pale, straight, and fine. It feels soft and fuzzy, and apparently tempts to others to pet it. Which I don’t mind (if they ask first). Hair elsewhere on my body is fine, sparse, and pale. My brows and lashes are still falling out, though, now almost entirely gone. Why do those hairs fall out on a different schedule from all other types of hair? And when will they grow back?!?
Skin. All over my body, my skin is softer and smoother. But, from the inside, it often feels greasy and uncomfortable, especially where clothing touches it. I can’t tolerate stiff or non-breathable fabric. Good thing it’s summer so I can wear shorts and light clothing. This sensitivity side effect seems to affect both sexes, but women have to contend with hot flashes as well. I take off as much clothing as I decently can. And turn on the A/C or fan. And still – yuck.
Nails. My left middle fingernail now has a greenish band halfway down, underneath, which I hope is just a bruise. All my nails are discolored and separating from their beds to some degree, but so far not falling off. I’m keeping them very short to reduce the chance of their catching on something and tearing.
July 19: Turns out it’s not possible to cut a nail so short that it can never catch on anything. I caught that middle nail on the fabric of a car seat, and bent it backward halfway up the nailbed, at the point where the nail affected by taxol is discolored and separated from its bed. That was excruciating; I can well believe that having your fingernails removed is a very effective form of torture. Now the nail is torn halfway across and even more likely to catch and tear again. I’m trying to keep it taped down. but having tape on the middle finger of my dominant hand is several kinds of annoying.
Secondary infection. I’m nearing the end of round 3 (total of 34 days) of Keflex, an antibiotic to treat the staph infection in my sinuses. For me in recent years, the major symptoms of sinus infections have been depression and fatigue. Yay, just what I needed more of right now! If the current round of treatment doesn’t finally clear this up, I will have to have my sinuses flushed. For starters. I just hope I don’t end up needing sinus surgery again.
Tomorrow I start radiation. And, very likely, all-new side effects. When I haven’t even finished with the current ones. Umm… yay?
July 17 – Updating with a few things I forgot to cover:
Digestive system. Constipation is no longer a problem, in fact my bowel at the moment tends to err in the other direction – which might also have to do with the antibiotics – which, sadly, have not cured the sinus infection. No, I can’t take probiotics right now (oncologist’s orders).
Taste buds. Mostly back to normal – yay! As far as I can tell, most foods taste as good (or not) as they ever did. The only taste effect I’m noticing nowadays is that sometimes I have a buttery taste in my mouth after eating some foods. It’s not bad, just weird. For all I know, that could also be a result of the antibiotics.
Body temperature regulation problems aka acquired thermal discomfort. I was told somewhere along the way that chemo could mess up my body’s ability to regulate temperature. It seems there may be more to this than menopausal hot flashes (which are bad enough!): “Although there seems to be a general tendency by caregivers to lump together symptoms of thermal discomfort into simply being annoying menopause-like side effects of various breast cancer treatments, it is clear that the actual basis of thermal discomfort after breast cancer may be much more complex.” source
What I know: it is now (I hope not forever) very difficult for me to achieve and maintain a comfortable body temperature. I sometimes feel shiveringly chilled (and my feet are almost icy, but that has been true for much of my life). Cold air blowing on me, especially on my uncovered head, can be almost painful. But then I can suddenly experience a wave of heat: my face turns red, I break into a sweat all over, and, if you had a hand on me, you could feel my skin temperature rise.
According to the same study I quoted above, it may be that hot flashes are a good sign: “women who reported hot flashes among those taking tamoxifen were less likely to develop recurrent breast cancer than those who did not report hot flashes.” (I’m not taking tamoxifen yet, but I certainly have the hot flashes.) On the other hand: “menopausal symptoms lead to declines in quality of life among breast cancer patients by interfering with daily activities, sleep patterns, and self esteem.” I don’t think I’m experiencing a decline in self-esteem, as such, but certainly when I’m exhausted and sad I feel generally more emotionally fragile.